Alert archive / Iowa / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 15, 2022, 1:24 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 1:24 AM CDT (06:24 UTC)
- Expired
- Jun 15, 2022, 6:57 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:30 AM CDT | HEAVY RAIN 3.25 | 3 S Boone, IA | EVENT TOTAL THUS FAR. |
| Jun 15, 5:15 AM CDT | HEAVY RAIN 2.47 | 2 Se Ogden, IA | |
| Jun 15, 6:30 AM CDT | FLOOD | 3 Se Berkley, IA | FLOODING IS OCCURRING OVER THE ROADWAY AT THE INTERSECTION OF EAGLE AVENUE AND 310 STREET. |
| Jun 15, 7:00 AM CDT | HEAVY RAIN 2.7 | 1 W Ogden, IA | MEASURED AT LARC SITE. |
| Jun 15, 7:00 AM CDT | HEAVY RAIN 3.77 | 4 Ese Ogden, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1265 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2112 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
223
WGUS53 KDMX 150624
FFWDMX
IAC015-049-073-169-151215-
/O.NEW.KDMX.FF.W.0005.220615T0624Z-220615T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
124 AM CDT Wed Jun 15 2022
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Boone County in central Iowa...
Northwestern Dallas County in central Iowa...
West Central Story County in central Iowa...
Southeastern Greene County in west central Iowa...
* Until 715 AM CDT.
* At 124 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 to 3 inches of rain has
fallen. Additional rainfall amounts of 1 to 3 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ames, Boone, Perry, Jefferson, Ogden, Woodward, Boone Speedway,
Iowa State Center, Grand Junction, Kelley, Rippey, Dawson, Bouton,
Luther, Fraser, Beaver, Berkley, Ledges State Park, Boone
Municipal Airport and Perry Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4200 9437 4221 9377 4197 9358 4186 9390
4176 9423 4184 9428 4186 9428 4186 9429
FLASH FLOOD...RADAR INDICATED
$$
Zogg2 follow-up statements
655
WGUS73 KDMX 150813
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
313 AM CDT Wed Jun 15 2022
IAC015-049-073-169-151215-
/O.CON.KDMX.FF.W.0005.000000T0000Z-220615T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Dallas IA-Greene IA-Story IA-
313 AM CDT Wed Jun 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS
MORNING FOR BOONE, NORTHWESTERN DALLAS, WEST CENTRAL STORY AND
SOUTHEASTERN GREENE COUNTIES...
At 313 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Ames, Boone, Perry, Jefferson, Ogden, Woodward, Boone Speedway,
Iowa State Center, Grand Junction, Kelley, Rippey, Dawson, Bouton,
Luther, Fraser, Beaver, Berkley, Ledges State Park, Boone
Municipal Airport and Perry Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4200 9437 4221 9377 4197 9358 4186 9390
4176 9423 4184 9428 4186 9428 4186 9429
FLASH FLOOD...RADAR INDICATED
$$
Krull110
WGUS73 KDMX 151157
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
657 AM CDT Wed Jun 15 2022
IAC015-049-073-169-151207-
/O.CAN.KDMX.FF.W.0005.000000T0000Z-220615T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IA-Dallas IA-Greene IA-Story IA-
657 AM CDT Wed Jun 15 2022
...FLASH FLOOD WARNING FOR BOONE, NORTHWESTERN DALLAS, WEST CENTRAL
STORY AND SOUTHEASTERN GREENE COUNTIES HAS BEEN REPLACED WITH A
FLOOD WARNING...
The threat of heavy rainfall and flash flooding has ended for the
time being, but lingering flooding from overnight rainfall is still
expected this morning.
LAT...LON 4200 9437 4221 9377 4197 9358 4186 9390
4176 9423 4184 9428 4186 9428 4186 9429
$$
SmallWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 11:31 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 14, 11:31 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1131 PM CDT Tue Jun 14 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 307 PM CDT Tue Jun 14 2022 Forecast Highlights: - Heat Advisory remains until the evening with winds remaining gusty through the evening - Another hot and humid day, mainly southeast half afternoon/evening -Showers and storms return tonight into Wednesday morning, some severe - Another round of strong to severe storms late afternoon to evening Wednesday, more limited coverage Satellite imagery depicts mainly clear skies across the state this afternoon, with some high clouds over the far western area given the interaction with the approaching trough to the west. The thermal ridge continues to lift north this afternoon, with strong warm air advection keeping gusty winds across the state. The northwestern area as expected saw the highest gusts through the morning, with gusts between 40-45 mph. These winds have since slightly died down this afternoon, though winds will continue to be gusty between 30 to 35 mph through the early evening. Temperatures are trending as forecast, with values largely in the low to mid 90s across Iowa. Temperatures through peak heating will continue to increase just slightly yet in the mid to upper 90s with dewpoints in the upper 60s keeping rather uncomfortable weather into the evening. Tonight/Wednesday morning: A trough axis with a strengthening mid level low pressure system is expected to pivot into the Northern Central Plains tonight, with an associated cold front entering into eastern Nebraska/western Iowa into the early evening. Temperatures overnight will be on the warmer side into the mid 60s to 70s with dewpoints in the 60s, keeping conditions relatively unstable. MUCAPE values off the 12z HRRR and RAP models range in the 3500-4000 J/kg, along with moderate lapse rates around 7-7.5 C/km and 35-40 knots of effective shear over western Iowa late Tuesday and overnight into Wendesday morning. These conditions are expected to be quite favorable for severe thunderstorms this evening and overnight, as the SPC has a slight risk over the majority of the warning area. HREF ensemble members largely have storms traveling across the northwestern to central portions of the state through Wednesday morning, though slight differences exist on location of development and overall movement, compared to the 12Z NAM having more widespread storms across much of the state. The primary risk with this round of storms is expected to be hail greater than 1 inch. Damaging wind gusts with this storms also are looking possible, though a few tornadoes cannot be ruled out. On the hydro side, model soundings continue to show rather impressive PWAT values around 2 inches over southwestern/western Iowa, along with the warm cloud layer approaching 15kft that may prove favorable for heavy rainfall of 2-3 inches per hour, which the WPC currently has a marginal over much of the state and a slight risk to the southwest. Considering the storm motion, mean wind values are generally around 25-35 knots between RAP and NAM soundings which would help storms to move along relatively quickly. Guidance also suggests low level jet intensification towards 35kts after 03z tonight across the much of the state which could increase the chance for training and higher rainfall totals. Overall WPC guidance has 1-2" rainfall totals over west/central parts of the state, though localized higher amounts, especially to the southwest are likely. Wednesday late afternoon to evening: Temperatures across the southeastern half of the state will remain dominated by southwesterly flow ahead of the slowly tracking cold front, with peak heating values in the upper 80s to low 90s and dew points in the low 70s. A Heat Advisory across portions of the southeast will remain in effect between 1-8pm Wednesday. Winds will continue to be on the breezy side with gusts largely between 20-30 knots ahead of the approaching cold front. Plenty of instability will be available for storms to develop ahead of the front towards the late afternoon to evening. Looking into the location of storm initiation, the NAM and HHHR runs suggest development occurring east of I-35/Des Moines metro area after 22-23z this evening, which also comes into general agreement with the HREF ensembles as well. MLCAPE values around 3000-3500 J/kg with 3500-4000 J/kg MUCAPE will again be favorable for large hail at times with some storms. Shear values are suggested at even higher values with 0-6 km vertical shear values of 50-55 knots. Given the orientation of the shear vectors in relation to the storms themselves are more favorable for cold pool dominant storms, which could overall limit tornado potential. Large hail continues to be the primary threat, though damaging wind gusts and locally heavy rain cannot be ruled out, though a tornado or two cannot be ruled out, especially northeast where conditions are looking more favorable. A slight risk again is over mainly the eastern half of the state looking into this afternoon's SPC guidance. On the hydro side for this round storm motion is looking relatively on the faster side with mean winds of 30-35 knots and lower PWATs. This should help limit hydro concerns, though overall locally heavy rainfall may occur at times with these storms. Thursday and beyond: Showers and weakening storms are expected to move out of the area early Thursday morning. Conditions will largely remain dry through the rest of the week as another large thermal ridge skirts out of the northwest into the north central CONUS. The NAM suggests a chance for some quick moving showers and storms late Thursday through early Friday morning over southern Iowa, with strong instability and moderate shear overhead. Some disagreement exists though between the GFS and NAM on the placement of the boundary, with more details expected in the coming days. Otherwise with the prominent ridge, hot and uncomfortable temperatures are likely to return into the weekend/early next week. Values from the NBM range in the upper 90s to low 100s through Tuesday, with heat headlines expected if not guaranteed by then. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1128 PM CDT Tue Jun 14 2022 Multiple thunderstorms have developed along the cold front from southwest Iowa to northeast Iowa. So far, thunderstorms have been impacting FOD and MCW, and approaching ALO and DSM. The cold front has stalled, and storms are expected to develop during most of the overnight hours and into Wednesday morning. FOD and MCW are expected to have prolonged periods of at least VCTS, and with multiple occurrences of TS at the station. This will eventually work toward ALO and DSM for extended periods of time until the cold front passes. Expect MVFR ceilings with thunderstorms. Heavy rain may lead to brief periods of IFR conditions. Gusty winds are also expected. Overall aviation conditions will be poor over the next 24 hours at central Iowa airports. && .CLIMATE... Issued at 307 PM CDT Tue Jun 14 2022 Another day of record or near record heat is expected to continue through this afternoon/early evening, which may lead to both high and maximum low records for Tuesday/Today. The records for our five primary climate sites are noted below. Waterloo, Ottumwa, and Lamoni would be the more likely record high locations today based on the current forecast. Record maximum low records appear likely at all five locations, but this will be dependent on convective trends into this evening as well. Today's record highs: Mason City (100/1987) Des Moines (101/1886) Waterloo (99/1987) Lamoni (96/1987) Ottumwa (99/1987) Today's record maximum lows (though 1am CDT/midnight CST): Mason City (73/1994) Des Moines (75/1994) Waterloo (75/1994) Lamoni (77/1981) Ottumwa (77/1981) && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Wednesday for IAZ062-075-085- 086-095>097. && DISCUSSION...Bury/Curtis AVIATION...Krull CLIMATE...Bury/Curtis
Hazardous weather outlook, Jun 14, 6:53 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 653 PM CDT Tue Jun 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074- 081>084-092>094-160000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 653 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are expected this evening into the overnight hours. There is some potential for severe weather with large hail and damaging wind gusts the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances, some strong to severe, may continue into Wednesday morning and then again in the afternoon and evening. Areas of central and northwest Iowa will be most at risk in the morning, followed by central and southeast Iowa in the afternoon and evening. Large hail and damaging winds will be the main threats tonight and tomorrow. A tornado or two may be possible as well, mainly with storms Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and Wednesday. IAZ062-075-085-086-095>097-160000- Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 653 PM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight. Some of the storms may be strong. Locally heavy rainfall is possible too. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Heat Advisory is in effect for the area Wednesday. For more details, please visit https://www.weather.gov/dmx. Thunderstorms are expected to initiate in the area Wednesday afternoon and evening, including the potential for some strong to severe. The main threats will be for large hail and damaging winds. A tornado or two may be possible as well. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and Wednesday. Zogg
In the hours before
Local storm report, Jun 14, 10:45 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL 6 SW GENEVA 42.61N 93.20W
06/14/2022 E0.75 INCH FRANKLIN IA TRAINED SPOTTER
&&Local storm report, Jun 14, 10:48 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM HAIL 1 NNW ATLANTIC 41.41N 95.02W
06/14/2022 E0.75 INCH CASS IA PUBLIC
REPORT FROM MPING.
&&
JAZLocal storm report, Jun 14, 11:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HAIL 5 E GILBERT 42.11N 93.56W
06/14/2022 E1.00 INCH STORY IA PUBLIC
REPORT VIA SOCIAL MEDIA. I-35 REST AREA
SOUTH BOUND. TIME ESTIMATED BY RADAR.
&&
BSSLocal storm report, Jun 15, 12:03 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1203 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM HAIL 5 NW APLINGTON 42.62N 92.95W
06/14/2022 E1.00 INCH BUTLER IA PUBLIC
&&
JAZLocal storm report, Jun 15, 12:12 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 AM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HEAVY RAIN 4 SW BOONE 42.01N 93.93W
06/15/2022 M2.20 INCH BOONE IA PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL THUS FAR.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass | 48 min |
| Jun 14, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 47 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 46 min |
| Jun 14, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Hardin | 52 min |
| Jun 14, 11:21 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Story | 22 min |
| Jun 15, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Greene, Guthrie | 48 min |
| Jun 15, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 62 min |
| Jun 15, 1:03 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Greene, Guthrie | 42 min |
| Jun 15, 1:32 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 28 min |
| Jun 15, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 49 min |
| Jun 15, 2:09 AM CDT | Flash Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 6 hr |
| Jun 15, 2:15 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 45 min |
| Jun 15, 2:18 AM CDT | Special Weather Statement | DMX | Dallas, Polk, Story | 57 min |
| Jun 15, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 51 min |
| Jun 15, 2:58 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 47 min |
| Jun 15, 6:21 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Sac, Webster | 39 min |
| Jun 15, 6:57 AM CDT | Areal Flood Warning | DMX | Boone, Dallas, Greene, Story | 13 hr |
| Jun 15, 7:07 AM CDT | River Flood Warning | DMX | Polk, Story | 17 hr |
| Jun 15, 8:11 AM CDT | Areal Flood Warning | DMX | Boone, Hamilton, Hardin, Marshall, Story | 7 hr |
| Jun 15, 8:50 AM CDT | River Flood Warning | DMX | Story | 4 hr |
Nearby
Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.